Alert archive / New York / Areal Flood Warnings in 2026

Areal Flood Warning 2, NWS Buffalo, NY

March 31, 20265 counties in New York

NWS Buffalo, NY issued this areal flood warning at Mar 31, 2026, 9:57 AM EDT for 5 counties in New York. It was in force for 98 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 31, 2026, 9:57 AM EDT (13:57 UTC)
Expired
Mar 31, 2026, 11:35 AM EDT
In force
98 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Flood severity
None

Counties Genesee County, NY, Livingston County, NY, Monroe County, NY, Ontario County, NY, Wyoming County, NY

The radar

The Buffalo radar (KBUF), 74 km from the middle of the area, began a volume at 14:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 2.0 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2026-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2026-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 290 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
731 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
290 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this areal flood warning went out at Mar 31, 5:21 AM EDT, 4 hours 36 minutes earlier. Its key messages:

  • 1) Multiple rounds of showers and thunderstorms today through tonight with heavy rainfall and the risk of flooding. 2) Severe thunderstorms possible late this afternoon and this evening, with the primary risk being localized damaging winds. 3) Active weather will continue Thursday and through the weekend.
Area forecast discussion, Mar 31, 5:21 AM EDT, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
521 AM EDT Tue Mar 31 2026

.WHAT HAS CHANGED...
Minor changes to the forecast with this update.

&&

.KEY MESSAGES...
1) Multiple rounds of showers and thunderstorms today through
tonight with heavy rainfall and the risk of flooding.

2) Severe thunderstorms possible late this afternoon and this
evening, with the primary risk being localized damaging winds.

3) Active weather will continue Thursday and through the weekend.

&&

.DISCUSSION...
KEY MESSAGE 1...Multiple rounds of showers and thunderstorms today
through tonight with heavy rainfall and the risk of flooding.

A warm front will hang up near the south shore of Lake Ontario
today, supporting numerous rounds of showers and thunderstorms. The
best coverage of showers and storms will be along and north of the
warm front during the early to mid morning hours from near the south
shore of Lake Ontario to the eastern Lake Ontario region, with more
spotty coverage along and south of the NYS Thruway. Radar trends
suggest the corridor of heaviest rain may fall north of much of the
model guidance, which may reduce the flood risk across our region if
the trend continues.

Expect a relative lull in coverage of showers from late morning
through mid afternoon as the low level jet temporarily weakens and
mid level drying briefly moves into the eastern Great Lakes. Late
this afternoon and evening low pressure will move east down the
frontal zone, passing over or just north of Lake Ontario. The front
will sag south across the eastern Great Lakes tonight as a cold
front. Another round of widespread showers and thunderstorms is
expected later this afternoon and evening as large scale forcing and
convergence increase just ahead of the surface low and associated
mid level shortwave. The greatest coverage of rain will be early
this evening, with showers then gradually tapering off from north to
south overnight as the cold front sags southward.

PWAT values will peak at or a little above 1.25" this evening, which
is close to 3 standard deviations above average for early spring.
The combination of strong dynamics and quality moisture will
continue to support heavy rainfall with the various clusters of
showers and thunderstorms crossing the region from this morning
through this evening.

There is still poor model agreement on where the corridor of highest
QPF will fall over the next 24 hours. In general, expect rainfall
amounts of 0.50" to 1.5", with more localized amounts possibly
reaching or exceeding 2.0" if thunderstorms train over the same
area. If the higher end rainfall amounts materialize there will be
some flood risk, first in the form of poor drainage and small stream
flooding, and then evolving into larger creek and river flooding.
Confidence in flooding is low however, with radar trends early this
morning suggesting the axis of heaviest rain may stay over and just
north of Lake Ontario and thus greatly reducing the flood risk.

KEY MESSAGE 2...Severe thunderstorms possible late this afternoon
and this evening, with the primary risk being localized damaging
winds.

The thunderstorms this morning will be elevated, with updrafts
rooted in an unstable layer well off the surface. These storms will
not be severe, although some small hail is possible.

Later this afternoon and evening modest diurnal heating will
destabilize the boundary layer enough to bring a better chance of
surface based convection. While instability will be limited, strong
synoptic scale forcing and strong shear will support an increased
chance of organized convection. The primary hazard will be localized
damaging wind gusts, with the setup and CAMS guidance suggesting the
potential for upscale growth into bowing segments. Long and
favorably curved hodographs are also forecast, with strong low level
shear suggesting the potential for an isolated tornado or two in any
discrete cells and possibly from a QLCS.

High res CAMS are not in good agreement with respect to timing and
placement of the strongest convection, but in general expect the
greatest risk to be from mid afternoon through mid evening when
forcing and diurnal instability maximize.

KEY MESSAGE 3...Active weather will continue Thursday and through
the weekend.

Wednesday initial southward moving cold front will stall near the
Mason Dixon line, while lingering a few showers over our region,
especially towards the state line through Wednesday night. A cooler
and drier airmass behind the front will settle southward from
Canada. High temperatures south of Lake Ontario will be some 15 to
25 degrees lower Wednesday versus today. Cold, northerly flow will
deepen the subfreezing airmass overnight for the North Country.

Thursday this frontal boundary will once again lift northward across
our region. There could be a little snow or wintry mix towards the
North Country and SLV early Thursday morning before the frontal
boundary, and its associated warmer airmass lifts through our entire
region. Instability Thursday will not be as great as today...with
MUCAPE values in the 250 to 750 J/KG, which is still plenty for at
least a slight chance for thunderstorms across our region to go
along with likely rain showers.

A shortwave trough ejecting from the desert Southwest will bring a
low pressure cutting through the Central Great Lakes, with a cold
front swinging across our region Friday afternoon and night. A
second, now PACNW shortwave trough will bring another slightly
deepening storm system through the Great Lakes Saturday night and
into Sunday morning. Modest instability ahead of both these late
week cold fronts will continue the risk for thunder, while PWATs of
1.25 to 1.50 will continue the risk for heavy rain, especially
within any thunderstorms.

A look at the MMEFS of the NAEFS and the GEFS ensembles suggests that
the peaks in the rivers/creeks late this week and into the weekend
with these subsequent periods of showers and thunderstorms will be
slightly lower than the early-mid week peaks. We will need to watch
the slower responding Tonawanda Creek and Black Rivers as mid week
peak levels may run into the late week/weekend rain events.

&&

.AVIATION /09Z TUESDAY THROUGH SATURDAY/...
A warm front will hang up near the south shore of Lake Ontario today
and provide a focus for numerous rounds of showers and scattered
thunderstorms. The best coverage of showers and thunderstorms
associated with the warm front will be through the early to mid
morning hours, especially from the NYS Thruway northward. There
should be a lull in the rain from late morning through mid afternoon
with diminished coverage and intensity of showers, although a few
spotty showers cannot be ruled out. A cold front will then move
across the eastern Great Lakes late this afternoon through tonight,
supporting another round of widespread showers and thunderstorms,
with the best coverage early this evening. The more organized
showers will be heavy, with brief reductions in VSBY to MVFR/IFR.

VFR CIGS will gradually deteriorate to MVFR through the early
morning hours as low levels saturate, with a mix of MVFR/VFR then
lasting through the day. CIGS should deteriorate further tonight
along and behind the passing cold front, with MVFR/IFR overnight.

A 50-60 knot low level jet will remain overhead early this morning,
resulting in a period of low level wind shear. Winds aloft will
diminish today before another 50+ knot low level jet moves overhead
this evening, producing another period of low level wind shear.

Outlook...

Wednesday...Showers across the Southern Tier, mainly dry northern
areas. MVFR/IFR Southern Tier, with VFR/MVFR northern areas.

Thursday and Friday...Periods of MVFR/IFR in showers, with the
chance of a few thunderstorms at times. A wintry mix will be
possible Thursday across the North Country and Saint Lawrence
Valley.

Saturday...VFR/MVFR with scattered to numerous showers and a few
isolated thunderstorms.

&&

.MARINE...
A warm front will hang up near the south shore of Lake Ontario
today. South of the warm front, moderate southwest winds will bring
a period of Small Craft Advisory conditions on Lake Erie this
morning. Winds will diminish somewhat this afternoon and evening,
although very choppy conditions will persist. Lake Ontario will be
north of the warm front, with winds becoming northeast this morning
and then increasing this afternoon and evening, potentially bringing
Small Craft Advisory conditions to the west end of the lake.

The frontal zone will sag southward across the lakes tonight, with
winds becoming north and diminishing on both lakes.

Scattered thunderstorms will continue this morning especially over
Lake Ontario. Another round of thunderstorms is expected from mid
afternoon through mid evening. This round of storms may be strong to
severe, with localized strong wind gusts and higher waves.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Flood Watch through Wednesday evening for NYZ001>008-010>014-
     019>021-085.
MARINE...Small Craft Advisory until 1 PM EDT this afternoon for LEZ020-
         040-041.

&&

DISCUSSION...Hitchcock/Thomas
AVIATION...Hitchcock/TMA
MARINE...Hitchcock
Hazardous weather outlook, Mar 31, 2:16 AM EDT, 7 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
216 AM EDT Tue Mar 31 2026

NYZ001>003-010>014-019>021-085-010630-
Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Livingston-
Ontario-Chautauqua-Cattaraugus-Allegany-Southern Erie-
216 AM EDT Tue Mar 31 2026

...FLOOD WATCH IN EFFECT FROM TUESDAY MORNING THROUGH WEDNESDAY
EVENING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

In addition to the Flood Watch, there is a Slight Risk of severe
thunderstorms from mid afternoon through mid evening across Western
NY and the western Finger Lakes. The primary risk will be localized
damaging wind gusts, with a secondary lower risk of large hail and an
isolated tornado.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004>008-010630-
Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
216 AM EDT Tue Mar 31 2026

...FLOOD WATCH IN EFFECT FROM TUESDAY MORNING THROUGH WEDNESDAY
EVENING...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

In addition to the Flood Watch, there is a Marginal Risk of severe
thunderstorms from mid afternoon through mid evening across Central
NY and east of Lake Ontario. The primary risk will be localized
damaging wind gusts, with a secondary lower risk of large hail and an
isolated tornado.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-010630-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
216 AM EDT Tue Mar 31 2026

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

Several rounds of scattered thunderstorms are expected today through
this evening. A few storms may contain strong winds and hail from mid
afternoon through mid evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 3:46 AM EDTSmall Craft AdvisoryBUF9 hr
Mar 31, 1:14 PM EDTRiver Flood WarningBUFJefferson, Lewis, Oneida35 hr
Mar 31, 2:27 PM EDTSpecial Marine WarningBUF63 min
Mar 31, 2:41 PM EDTSevere Thunderstorm WarningBUFCattaraugus, Chautauqua, Erie, Wyoming64 min
Mar 31, 3:26 PM EDTSevere Thunderstorm WarningBUFAllegany, Cattaraugus, Erie, Livingston, Wyoming49 min
Mar 31, 3:32 PM EDTRiver Flood WarningBUFCattaraugus, Chautauqua, Erie, Wyoming11 hr
Mar 31, 3:43 PM EDTTornado WarningBUFAllegany, Cattaraugus32 min
Mar 31, 4:06 PM EDTSevere Thunderstorm WarningBUFAllegany, Livingston, Wyoming39 min
Mar 31, 4:30 PM EDTSevere Thunderstorm WarningBUFAllegany18 min
Mar 31, 4:52 PM EDTFlash Flood WarningBUFAllegany, Cattaraugus, Livingston7 hr
Mar 31, 6:25 PM EDTAreal Flood WarningBUFErie, Wyoming6 hr
Mar 31, 6:58 PM EDTSevere Thunderstorm WarningBUFChautauqua47 min
Mar 31, 6:59 PM EDTAreal Flood WarningBUFMonroe48 hr
Mar 31, 7:02 PM EDTSpecial Marine WarningBUF43 min
Mar 31, 7:16 PM EDTAreal Flood WarningBUFLivingston, Ontario6 hr
Mar 31, 7:26 PM EDTSpecial Marine WarningBUF33 min
Mar 31, 7:38 PM EDTSevere Thunderstorm WarningBUFChautauqua, Erie, Genesee, Wyoming37 min
Mar 31, 7:42 PM EDTSevere Thunderstorm WarningBUFAllegany, Cattaraugus, Chautauqua, Erie, Wyoming33 min
Mar 31, 7:59 PM EDTRiver Flood WarningBUFErie7 hr

Nearby

Areal Flood Warnings in New York, 2026Every areal flood warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.